Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 36, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2004, 3:16 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 3:16 PM EDT (19:16 UTC)
- Expired
- May 18, 2004, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 181916
SVRIWX
OHC039-125-181945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEFIANCE COUNTY IN OHIO
PAULDING COUNTY IN OHIO
* UNTIL 345 PM EDT
* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CECIL...MOVING EAST AT 25
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
DEFIANCE
JUNCTION
ARTHUR
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4116 8434 4113 8434 4115 8449 4117 8461
4133 8460 4133 8423 4116 8422
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:15 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 18, 2:15 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 115 PM EST TUE MAY 18 2004 .AVIATION... THUNDERSTORMS HAVE DEVELOPED RAPIDLY PAST HOUR IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY TO THE SOUTH OF A COLD FRONT DRAPED FROM THE WESTERN TIP OF LAKE ERIE TO JUST NORTH OF FWA TO WEST CENTRAL ILLINOIS. WILL INCLUDE THUNDERSTORMS IN A TEMPO GROUP AT FWA UNTIL COMPLEX SHIFTS SOUTHEAST OF AREA...ROUGHLY 21Z. ATTENTION THEN TURNS TO THUNDERSTORM COMPLEX MOVING THROUGH MISSOURI AND ILLINOIS WHICH WILL LIKELY AFFECT FWA AREA BY 03Z. TOWARD DAYBREAK...EXPECT MVFR CONDITIONS WITH FOG AND STRATUS/STRATOCUMULUS FORMATION AT BOTH SBN AND FWA TAF SITES AS BOUNDARY THROUGH 925 MB MOISTURE REMAINS HIGH. WITH INCREASING EASTERLY FLOW...VISIBILITIES SHOULD BECOME UNRESTRICTED BY MID MORNING...BUT EXPECT MVFR CEILINGS TO CONTINUE. && .PREV DISCUSSION... SHORT TERM... TODAY AND TONIGHT AREAS OF SHOWERS AND STORMS ALONG AND BEHIND COLD FRONT NEAR ORD WILL CONTINUE TO MOVE EAST TODAY WITH LIKELY POPS NW THIS MORNING. FRONT WILL SAG ACROSS CWA THIS AFTERNOON WITH SCT SHOWERS NORTH OF FRONT AND LIKELY POPS SE CWA ALONG AND AHEAD OF BOUNDARY. FRONT WILL SINK JUST SOUTH OF CWA TONIGHT WITH DRYING IN THE NORTH AS SFC HIGH NOSES IN. WILL BE A SHARPE EDGE TO PRECIP TONIGHT AND LEFT HIGH CHC POPS FAR SOUTH FOR AOH AND MONTICELLO WITH CHC POPS TO FWA AND THEN DRY NORTH. AS FRONT MOVES ACROSS TODAY NOT MUCH OF A RISE IN NW CWA ESPECIALLY AROUND BEH WHERE HIGHS MAY BE REACHES EARLY THIS MORNING WITH UPPER 70S FAR SOUTH AND EAST WELL AHEAD OF FRONT WHERE SOME SUNSHINE WILL BE ABLE TO BOOST TEMPS EARLY. STRONG TEMP GRADIENT BEHIND FRONT TONIGHT WITH UPPER 40S NEAR LAKE MI TO MID-UPPER 50S IN LIMA. LONG TERM... ONLY MAJOR CHANGE TO THE EXTENDED WAS FOR WEDNESDAY. CUT THE PRECIP TO JUST OUR SOUTHERN COUNTIES AS THAT FRONT WILL BE SOUTH OF OUR CWA THROUGH CENTRAL INDIANA. THEN LET THE PRECIP IN FOR ALL OF THE CWA WEDNESDAY EVENING/NIGHT AS IT LOOKS LIKE THAT FRONT MOVES NORTHWARD THEN AS A WARM FRONT THROUGH OUR CWA. THEN THE REST OF THE FORECAST BECOMES A TIMING ISSUE OF WHEN THE PERIODS OF PRECIP WILL MOVE THROUGH WITH FRONTS AROUND THE REST OF THE WEEK. SINCE THIS IS THE EXTENDED FCST DID NOT TRY AND TIME ANYTHING...SO LEFT FCST AS BE. POP CHANCES ARE NOT TOO HIGH AND THATS WHAT WAS IN THE FCST SO THAT STILL LOOKS GOOD. HOWEVER, LOOKS LIKE WED NIGHT COULD BE DRY AS WE WILL BE BETWEEN FRONTS AND THE MODELS KEEPING THE ENERGY TO THE NORTH OF US. THEN BY THURSDAY EVENING A FRONT COMES TO LAY EAST/WEST ALONG THE INDIANA/MICHIGAN BORDER WITH THIS FRONT THEN GETTING PUSHED SOUTHWARD INTO OUR CWA ON FRIDAY AND THEN LIFTED BACK NORTH OVER THE WEEKEND AS A LOW SITS OUT OVER THE CENTRAL PLAINS. THEN LOOKS LIKE THE NEXT FRONT MOVES IN ON MONDAY. ABOVE NORMAL TEMPS STILL LOOKED TO BE IN LINE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && BARJENBRUCH
Hazardous weather outlook, May 18, 6:13 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 513 AM EST TUE MAY 18 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-191010- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 513 AM EST TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY SOUTH OF THE INDIANA/MICHIGAN BORDER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. A COLD FRONT WILL BE MOVING SOUTHEASTWARD THROUGH THE REGION TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE REGION WEDNESDAY THROUGH THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH MONDAY ALTHOUGH IT IS UNCERTAIN AT THIS TIME WHETHER ANY OF THESE STORMS WILL BECOME SEVERE OR NOT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:21 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.